Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243548] of Richard T. Durrett

Papers Published

  1. Berestycki, N; Durrett, R, A phase transition in the random transposition random walk, Probability Theory and Related Fields, vol. 136 no. 2 (2006), pp. 203-233, ISSN 0178-8051 [MR2240787 (2007i:60009)], [doi]
    (last updated on 2017/12/11)

    Abstract:
    Our work is motivated by Bourque and Pevzner's (2002) simulation study of the effectiveness of the parsimony method in studying genome rearrangement, and leads to a surprising result about the random transposition walk on the group of permutations on n elements. Consider this walk in continuous time starting at the identity and let D t be the minimum number of transpositions needed to go back to the identity from the location at time t. D t undergoes a phase transition: the distance D cn/2̃ u(c)n, where u is an explicit function satisfying u(c)=c/2 for c ≤ 1 and u(c)<c/2 for c>1. In addition, we describe the fluctuations of D cn/2 about its mean in each of the three regimes (subcritical, critical and supercritical). The techniques used involve viewing the cycles in the random permutation as a coagulation-fragmentation process and relating the behavior to the Erdos-Renyi random graph model.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320